Diagnosis and Management of Idiosyncratic Drug-Induced Liver Injury(beta)
Conduct a thorough history for temporal relationship and competing medications and substances. By convention, R≥5 is labeled as hepatocellular DILI, R<2 is labeled cholestatic DILI, and 2< R <5 is labeled “mixed” DILI. (R Factor for Liver Injury)
Should exclude hep A, B, C, and autoimmune hepatitis with standard serologies and HCV RNA.
Routine anti-HEV IgM testing is not recommended, but should consider if clinical suspicion (e.g. recent travel to endemic area).
If atypical lymphocytosis and lymphadenopathy present and viral hepatitis panel negative, should test for acute HSV, CMV, EBV.
Should consider Wilson’s and Budd-Chiari when clinically appropriate. Should screen for Wilson’s with ceruloplasmin, particularly in patients <40 years old. Consider additional workup (urine copper, slit-lamp exam) if strong clinical suspicion. Should consider Budd-Chiari especially if tender hepatomegaly and/or ascites.
Should perform abdominal imaging (CT or US) in all cases to rule out biliary tract pathology and infiltrative processes.
Should limit testing for primary biliary cirrhosis to those with no obvious pathology on imaging.
Should consider liver biopsy if AIH is a competing etiology and immunosuppressive therapy considered.
May consider liver biopsy if liver biochemistries keep rising or signs of worsening liver function despite stopping suspected offending drug.
May consider liver biopsy if peak ALT fails to fall by >50% at 30-60 days after onset (hepatocellular DILI) or peak alk Phos fails to fall by >50% if cholestatic DILI by 180 days.
May consider liver biopsy if continued use or re-exposure to the drug is expected.
Re-exposure to suspected offending agent is strongly discouraged, especially if significant aminotransferase elevation occurred (i.e., >5x ULN), Hy’s law, or jaundice. Exception is if the suspected agent is life-saving and no suitable alternative.
Should promptly stop suspected offending agents liver biochemistries rising rapidly or if evidence of liver dysfunction.
No definitive therapies are available (idiosyncratic DILI with or without ALF), but may consider NAC in adults with early-stage ALF - good safety profile, some evidence for efficacy in early coma stage patients.
Patients should be encouraged to report use of HDS and be reminded that supplements do not undergo the same safety and efficacy testing as prescription medications.
Same diagnostic approach for DILI applies to HDS-hepatotoxicity. HDS is a diagnosis of exclusion and is more likely in the setting of recent HDS use.
DILI in CLD requires high index of suspicion and exclusion of other more common causes of acute liver injury (e.g. flare-up of underlying disease).
If using potentially hepatotoxic drugs in CLD patients, should base decision on risk vs benefit and on case-by-base basis.
How strong is the ACG's recommendation?